Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 259, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2003, 1:00 PM CDT for Sumter County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 1:00 PM CDT (18:00 UTC)
- Expired
- May 11, 2003, 1:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1001 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 314 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 12.1
The text
As transmitted, in the capitals the NWS used until 2016.
460 WUUS54 KBMX 111800 SVRBHM ALC119-111845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1259 PM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SUMTER COUNTY IN WEST CENTRAL ALABAMA * UNTIL 145 PM CDT * AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF CUBA...MOVING EAST AT 50 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BELLAMY...WARD...AND WHITFIELD. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3245 8841 3231 8842 3231 8805 3247 8804 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:36 AM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 11, 9:36 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 936 AM CDT SUN MAY 11 2003 PRE-FRONTAL SHOWERS/TSTMS MOVING INTO AND ACROSS THE CENTRAL SECTIONS OF THE AREA AT THE PRESENT TIME. LOOKS LIKE ACTUAL FRONT IS ACROSS THE NORTHWEST SECTIONS. CURRENT FORECAST WAS UPDATED EARLIER AND SEPARATED NICELY FOR THE MORNING AND AFTERNOON HOURS. WILL LEAVE FORECAST AS IS AND THEN UPDATE NEAR NOON. WILL CONTINUE TO MONITOR RAINFALL ACROSS THE AREA AS WELL AS POSSIBLE SEVERE THREAT ACROSS THE SOUTH. .BHM...NONE.
Hazardous weather outlook, May 11, 7:15 AM CDT, 5 hours 45 minutes before
ALZ011>015-017>050-111500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 AM CDT SUN MAY 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS ALABAMA TODAY...AHEAD OF A COLD FRONT. DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS...MAINLY THIS AFTERNOON IN THE AREAS SOUTH OF INTERSTATE 20. BRIEF HEAVY RAINFALL IS POSSIBLE AS THE THUNDERSTORMS MOVE THROUGH. RIVER FLOODING ALSO CONTINUES ACROSS THE REGION. PLEASE CHECK FLOOD WARNINGS AND FLOOD STATEMENTS FOR SPECIFIC INFORMATION REGARDING LOCATIONS...RIVER AND LAKE LEVELS...AND CREST FORECASTS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... STRONG THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE LATE TUESDAY THROUGH THURSDAY AS A FEW UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. UNCERTAINTY REMAINS IN THE EXACT TIMING AND STRENGTH OF THESE FEATURES. STAY TUNED FOR FURTHER INFORMATION REGARDING THESE SYSTEMS AS THE WEEK PROGRESSES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE ADVISORIES OR WARNINGS TODAY.
In the hours before
Special weather statement, May 11, 7:07 AM CDT, 5 hours 53 minutes before
ALZ011>015-017-022-111300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 707 AM CDT SUN MAY 11 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 354... BLOUNT...FAYETTE...LAMAR...MARION...PICKENS... TUSCALOOSA...WALKER...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 354 WHICH IS IN EFFECT UNTIL 800 AM... NONE
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:52 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.